All sedatives depress the central nervous system. Physicians may prescribe them to relieve pain, help people sleep or diminish anxiety. When individuals use them recreationally or abuse them, sedative drugs can be dangerous. Withdrawal from sedative drugs is complicated because quitting abruptly can put your health in danger.

Types Of Sedative Drugs

woman laying in bed has sedative drugs problemSedatives produce a calming effect that can take the edge off of a stressful day and induce drowsiness. Low doses can make you feel peaceful. Higher doses can make you feel intoxicated and bring about symptoms such as slurred speech, lack of coordination and poor judgment.

People who are undergoing medical procedures may receive barbiturates, such as phenobarbital, along with anesthesia for sedation purposes. Physicians also occasionally prescribe them to treat headaches or anxiety. Some people take barbiturates to control seizures. When they do, a physician closely monitors them because the dosage must be exact.

Benzodiazepines also can control seizures. Doctors might prescribe them for acute anxiety. These drugs include Xanax, Valium, Ativan, and Klonopin.

Z-drugs are nonbenzodiazepine sedative-hypnotics. These sedative drugs, which include Ambien and Lunesta, act quickly and for a short period. They present a lower risk of physical dependence, but patients who abuse these medications may still develop addictions and experience withdrawal symptoms.

Side Effects Of Sedative Drugs

Sedatives are controlled substances. It’s illegal to use them without a prescription. Sometimes, patients self-medicate by increasing the dosage or frequency of administration. Some people take large doses at once to achieve euphoric effects.

Taking sedatives without the supervision of a medical professional can be dangerous. Some side effects include:

  • Intense sleepiness
  • Memory problems
  • Trouble with coordination
  • Increased risk of falling
  • Exacerbation of depression or mood disorders
  • Impaired judgment
  • Inappropriate behavior

Although z-drugs leave your system quickly and aren’t as likely as other sedatives to make you drowsy during the daytime, many users have reported bizarre behavior after taking these medications. These drugs make some people perform complex activities, such as walking, driving or eating, without waking up. Individuals have also experienced hallucinations and psychosis while under the influence of Z-drugs.

Intentional or unintentional overdose can be fatal. It can cause you to stop breathing, slip into a coma or die. Taking sedatives with other depressants increases the chance that the drug will produce dangerous side effects.

How To Detox From Sedative Drugs

If you’ve become physically dependent on sedative drugs, detoxing without the help of a trained professional can be just as hazardous as an overdose. As your body develops a reliance on the medication, it slows down its normal function. Your body rebounds when you stop taking the pills. This can overstimulate the central nervous system, causing hallucinations, delirium or seizures.

Experts recommend tapering your dose if you’re trying to stop using sedatives. Doing this gives your body the opportunity to adjust to the reduction of chemicals in your system and reduces the risk of complications. Detoxing with medical supervision is the safest way to go through benzo withdrawal.

In a residential rehab setting, you may also have access to medications that can ease withdrawal symptoms. Treatment doesn’t stop there, however. Successful recovery depends on the development of coping skills, management of the anxiety or sleep disorders and avoidance of triggers for drug use.

At Crestview Recovery, we offer a well-rounded approach to addiction treatment, with methodologies such as:

You can break the grip of addiction in a safe, caring environment that focuses on your overall wellbeing. Find out how by calling Crestview Recovery Center at 866-262-0531.